Article

Granuloma annulare-like reaction to the bacillus Calmette-Guerin vaccination

Department of Dermatology, Kyoto Prefectural University of Medicine, Graduate School of Medical Science, Kyoto, JR Osaka Hospital, Osaka, Japan.
Australasian Journal of Dermatology (Impact Factor: 0.98). 02/2013; 54(1):e4-7. DOI: 10.1111/j.1440-0960.2011.00814.x
Source: PubMed

ABSTRACT We report the case of a 6-month-old girl with a granuloma annulare (GA)-like reaction to the bacillus Calmette-Guerin (BCG) vaccination. The eruption developed at the vaccination site 1 month after vaccination and the lesion gradually disseminated over the body within 2 months. A biopsy specimen of the skin lesion showed degenerated collagen bundles surrounded by imperfect palisading histiocytes, lymphocytes and epithelioid cells in the dermis, which led to a diagnosis of GA-like reaction as a secondary reaction to BCG inoculation. The eruption at the vaccination site and the scattered GA reaction resolved after 1 month of treatment with prednisolone valerate acetate ointment, leaving only pigmentation.

0 Followers
 · 
89 Views
  • Journal of the European Academy of Dermatology and Venereology 10/2005; 19(5):639-40. DOI:10.1111/j.1468-3083.2005.01206.x · 3.11 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We describe a 7-month-old male infant with a foreign body granuloma caused by monosodium glutamate (MSG) after a Bacille Calmette-Guérin (BCG) immunization. A ridged, erythematous, indurated plaque developed over a BCG injection site on his left upper arm 1 month after the first BCG immunization. Biopsy showed multiple noncaseating foreign body granulomas without detectable mycobacteria by both Ziehl-Neelsen stain and polymerase chain reaction assay. Birefringent crystals were identified in the foreign body giant cells with polarized light microscopy. The crystals were further determined to be glutamic acid by the method of fast atom bombardment. Hence, MSG, the only composite of BCG vaccine except the bacillus, was believed to be responsible for the granulomatous foreign body reaction. On review of the literature, we could find no previous report of an adverse reaction of BCG immunization attributable to MSG (glutamic acid).
    Journal of the American Academy of Dermatology 09/2006; 55(2 Suppl):S1-5. DOI:10.1016/j.jaad.2005.09.014 · 5.00 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report two cases of adverse cutaneous reactions following hepatitis B vaccination. The first case occurred 3 weeks after the first dose of hepatitis B vaccine in a 16-year-old white girl with the onset of lichen planus lesions on her thighs and abdomen. After the second dose a disseminated lichen planus developed within 2 weeks. The second case concerns to the development of papular and patch granuloma annulare in a 58-year-old white woman 2 months after the second dose of hepatitis B vaccine. To the best of our knowledge, only a few paediatric and adult cases of lichen planus as a complication of hepatitis B vaccination have been reported in medical literature so far. This is the second case of granuloma annulare following hepatitis B vaccine. Our report, similar to earlier papers, appears to support the onset of lichen planus and granuloma annulare as a possible rare complication of hepatitis B immunization.
    Journal of the European Academy of Dermatology and Venereology 10/2004; 18(5):603-6. DOI:10.1111/j.1468-3083.2004.00989.x · 3.11 Impact Factor